"I've seen this in maybe two dozen patients," Dr. Etingin said later, adding that they did better on other statins. "This is just observational, of course. We really need more studies, particularly on cognitive effects and women."Now is this about the drug? Or is this about supporting research for women? Why would women be affected and not men? Are not our brains made of the same cholesterol-based myelin mush? Or is their a societal bias against men who must never become confused or depressed? Certainly, the relative benefits of statins for reducing acute coronary syndromes has been well-studied, but the challenge with measuring cognitive effects of these medications (or any other medication) are considerable and less conducive to increasing sales. So I would ask that before we bias these statements toward women, we also consider statins' effects on men, too.
Better yet, before panicking, we should consider that this cogitive effect might just be a side effect of the medicine, just like nausea, muscle aches, or any other side effect, and appears reversible if the drug is stopped. Doctors and patients alike should look at it this way and not generate undue anxiety over this news while carefully considering the risks of recurrent heart injury to cognitive decline. Only then with such a careful assessment can recommendations be made to the risks and benefits of these medications in an individual patient.
Well, I better warn my office staff today - no doubt we'll be hearing the phones ring like crazy...
Ref: More info at: www.statineffects.com.